Thunderstorm Wind, Otero
- When
- June 26, 4:10 PM MST to 4:15 PM MST
- Where
- Otero County, 9.26 mi W of Tularosa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.070, -106.180
Dry air was located at the low levels while an upper trough was moving through Arizona which provided enough lift for a few thunderstorms to develop. Dew point depressions of over 50 degrees allowed for severe wind gusts up to 67 mph to be recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Dry air was located at the low levels while an upper trough was moving through Arizona which provided enough lift for a few thunderstorms to develop. Dew point depressions of over 50 degrees allowed for severe wind gusts up to 67 mph to be recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 26, 1:04 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 204 PM MDT Fri Jun 26 2020 .SYNOPSIS... Another couple days of isolated to widely scattered showers and thunderstorms are expected, especially east. Starting Sunday, drier air will move into the region and last through through Thursday. High temperatures will be dropping to near normal for most of the period, but breezy west winds will be common Sunday through Tuesday. Some moisture is expected to move in from the east Friday with isolated storms again in the forecast. && .DISCUSSION... .SHORT TERM...Tonight and Saturday... Upper low now over southern California and continues to very slowly move east-southeast, forcing southward the persistent upper high which has been over New Mexico and northwest Mexico for several days. This will change our upper flow from northwest to southwest by Saturday. For tonight, decent moisture and instability in the east will allow isolated thunderstorms to develop into late evening. SPC mesoanalysis shows high DCAPE values over the Rio Grande Valley, so can't rule out the potential for severe winds being generated. For Saturday, the upper low reaches central Arizona and opens up into a weakening wave. The increased southwest flow will bring some additional moisture to the west, while maintaining the moisture in the east. Thus put POPs back in for all zones, though POPs not very high. MUCAPE/DCAPE both a bit lower than today so don't expect much in the way of severe storms. Temperatures should back off a bit, about 3-5 degrees from today. && .LONG TERM... Upper trough will be weakening and moving across the area during the evening hours. There will already be some moisture drawn up from the south with it, so went with 20-30 pops south and 10 pops north. As trough basically washes out, westerly flow sets up over the area with a surface low over SE CO and lee trough extending down into the Big Bend area allowing breezy conditions to get setup. Upper flow turns more southwest ahead of another trough by Tuesday and a deepening surface low near OK Panhandle. Winds will be in the 15-25 mph range for Sunday through Tuesday. Generally dry and seasonable temperatures in the 90s are expected during this period. Going into the end of the period, upper high starts to strengthen over the area as upper low over the west lifts north. This will bring increasing temperatures with some 100+ degree temperatures possible Thursday if EC pans out while GFS would fall just a little short. Both models do bring a little surge of low level moisture in from the east to southeast Friday and cool temps a few degrees. GFS more bullish as usual with precipitation with this moisture push, and with the flow and even some weak instability showing up on EC, did include some pops to about the Rio Grande during the day Fri and to about the Divide overnight. Should at least see some storms over the Sacs with outflows triggering more over the lowlands. && .AVIATION...18Z TAF CYCLE VFR conditions expected through the period. Developing aft 20Z, mainly east of the Rio Grande Valley...isolated -TSRA BKN080CB vsby 5-7SM. These thunderstorms should diminish after 03Z. Wind gusts near storms 35-50KTS. No significant non-thunderstorm winds expected through the period. && .FIRE WEATHER... Not much change for tonight and Saturday, as isolated thunderstorms will continue. Some potential for very gusty winds with these storms, mainly tonight. Change comes Sunday and Monday as dry west flow develops. Thunderstorm chances are all but eliminated (perhaps a stray mountain storm still possible), and surface winds increase. Right now it looks as though Red Flag criteria will not quite be met, as both winds and RH near the limits. Will have to watch this for any model changes. A slight chance of thunderstorms return to the zones Thursday and Friday as upper high moves back over the area. Min RHs lowlands for Saturday are 12-16% through Monday, then lowering slightly mid week. Min RHs for the mountains 15-25% Saturday through Monday, then down into the teens after. Vent rates very good-excellent through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 98 76 97 / 10 10 20 0 Sierra Blanca 68 94 69 92 / 10 10 20 0 Las Cruces 69 96 69 95 / 10 10 10 0 Alamogordo 70 97 69 96 / 10 20 10 0 Cloudcroft 50 76 52 72 / 10 20 20 10 Truth or Consequences 69 94 69 95 / 10 10 10 0 Silver City 65 89 63 85 / 0 20 10 0 Deming 67 95 63 94 / 10 10 10 0 Lordsburg 66 94 62 93 / 0 20 10 0 West El Paso Metro 76 98 75 97 / 10 10 20 0 Dell City 68 99 69 98 / 10 10 20 0 Fort Hancock 73 101 70 96 / 10 10 20 0 Loma Linda 70 94 70 89 / 10 10 20 0 Fabens 75 99 73 96 / 10 10 20 0 Santa Teresa 70 97 70 95 / 10 10 20 0 White Sands HQ 76 96 75 96 / 10 10 10 0 Jornada Range 62 95 61 95 / 10 10 10 0 Hatch 65 97 67 97 / 10 10 10 0 Columbus 71 96 68 94 / 10 10 20 0 Orogrande 71 97 70 94 / 10 10 10 0 Mayhill 56 82 60 84 / 10 30 20 10 Mescalero 53 86 55 85 / 10 30 10 10 Timberon 52 84 55 81 / 10 20 10 10 Winston 53 91 56 89 / 10 20 10 10 Hillsboro 62 95 63 92 / 10 20 10 0 Spaceport 64 94 63 95 / 10 10 10 0 Lake Roberts 55 91 50 86 / 0 20 10 0 Hurley 61 92 60 87 / 0 20 10 0 Cliff 53 95 53 90 / 0 20 0 0 Mule Creek 54 92 53 88 / 0 10 0 0 Faywood 63 92 61 89 / 10 20 10 0 Animas 66 96 64 93 / 0 20 20 0 Hachita 64 94 61 92 / 0 20 20 0 Antelope Wells 67 94 63 91 / 0 20 30 10 Cloverdale 62 90 61 86 / 0 20 30 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17/26/17
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1222 PM MDT Fri Jun 26 2020 NMZ401>417-TXZ418>424-271830- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1222 PM MDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms, generally east of the Rio Grande Valley. Gusty winds of 40 to 50 mph possible with some of these storms, along with brief periods of blowing dust. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms Saturday and Sunday and again on Thursday. Gusty winds and small hail possible possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Special Weather Statement
National Weather Service El Paso TX
1258 PM MDT Fri Jun 26 2020
NMZ415-416-261945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1258 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
145 PM MDT...
At 1258 PM MDT, trained weather spotters reported a strong
thunderstorm near Elk, moving east at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sacramento, Mayhill, Weed and Sixteen Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3313 10532 3296 10532 3296 10535 3269 10535
3270 10560 3315 10545
TIME...MOT...LOC 1858Z 257DEG 10KT 3291 10535
DHUYVETTERSpecial Weather Statement National Weather Service El Paso TX 146 PM MDT Fri Jun 26 2020 NMZ415-416-262030- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 146 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 230 PM MDT... At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of San Patricio, moving east at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Otero County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3307 10532 3330 10564 3331 10532 TIME...MOT...LOC 1943Z 257DEG 49KT 3328 10536 DHUYVETTER
Special Weather Statement National Weather Service El Paso TX 317 PM MDT Fri Jun 26 2020 NMZ414-417-262215- Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM- 317 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL 415 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 26 miles east of Orogrande, moving east at 10 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Cornudas Mountains and The Otero Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3202 10596 3247 10584 3251 10548 3202 10554 TIME...MOT...LOC 2116Z 269DEG 35KT 3223 10567 DHUYVETTER
Special Weather Statement National Weather Service El Paso TX 325 PM MDT Fri Jun 26 2020 TXZ422-262215- Southern Hudspeth Highlands TX- 325 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY UNTIL 415 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Sierra Blanca, moving southwest at 15 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Sierra Blanca. This includes Interstate 10 in Texas between mile markers 105 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3142 10513 3131 10492 3097 10516 3111 10547 TIME...MOT...LOC 2125Z 031DEG 21KT 3125 10513 DHUYVETTER
Special Weather Statement National Weather Service El Paso TX 408 PM MDT Fri Jun 26 2020 NMZ410-412-413-262300- Southern Tularosa Basin NM-Central Tularosa Basin NM- Northern Dona Ana County NM- 408 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND NORTHEASTERN DONA ANA COUNTIES UNTIL 500 PM MDT... At 405 PM MDT, Doppler radar was tracking strong thunderstorms in White Sands Missile Range and far north east Dona Ana. These storms have been producing wind gusts in excess of 45 mph. Locations impacted include... Northrup Landing, Orogrande, White Sands National Monument, White Sands Missile Range Headquarters, Holloman Air Force Base and Lake Lucero. This includes the following highways... Highway 70 in New Mexico between mile markers 167 and 209. Highway 54 in New Mexico between mile markers 28 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3297 10652 3298 10603 3236 10600 3233 10652 TIME...MOT...LOC 2205Z 031DEG 49KT 3254 10640 DHUYVETTER
Special Weather Statement
National Weather Service El Paso TX
448 PM MDT Fri Jun 26 2020
NMZ409-412-414-415-262330-
Central Tularosa Basin NM-Sierra County Lakes NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
448 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...NORTHEASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 530 PM MDT...
At 445 PM MDT, Doppler radar was tracking thunderstorms producing
strong winds in north-central Tularosa Basin.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Northrup Landing, Tularosa, Three Rivers, Alamogordo, White Sands
National Monument, Bent, Burro Flats, High Rolls, La Luz, Holloman
Air Force Base, Mountain Park, Boles Acres, Karr Canyon and Three
Rivers Petroglyph Site.
This includes the following highways...
Highway 70 in New Mexico between mile markers 201 and 212.
Highway 54 in New Mexico between mile markers 59 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3339 10637 3339 10584 3280 10580 3277 10652
3348 10652 3348 10638
TIME...MOT...LOC 2245Z 032DEG 49KT 3311 10635
DHUYVETTERThe Holloman AFB radar (KHDX), 6 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
3 thunderstorm wind. Local standard time, as filed.
Recorded at Holloman Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905697, 905698, 905699.